Alert archive / Kansas / High Wind Watches in 2022

High Wind Watch 8, NWS Goodland, KS

October 22, 20225 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this high wind watch at Oct 22, 2022, 9:54 AM CDT for 5 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Oct 23, 2022, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 9:54 AM CDT (14:54 UTC)
In effect from
Oct 23, 2022, 12:00 PM CDT
Expired
Oct 23, 2022, 3:03 AM CDT
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3962 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Oct 22, 6:44 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 22, 6:44 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
544 AM MDT Sat Oct 22 2022

.SHORT TERM...(Today and tonight)
Issued at 327 AM MDT Sat Oct 22 2022

Flow aloft is expected to gradually shift more southwesterly
throughout the day today as the upper-level trough moves into the
western CONUS. Elevated to near-critical fire weather conditions are
expected with minimum relative humidity values down to near 10%.
Winds remain borderline, perhaps only briefly reaching criteria
for any fire weather highlight today over western and southern
portions of the forecast area. Afternoon highs climb into the
upper-70s to upper-80s with overnight lows falling into the
mid-40s to mid-50s.

The primary concern in the short term period remains a high impact
weather day on Sunday with southwesterly winds gusting up to 55 mph
creating critical to extremely critical fire weather conditions and
blowing dust. Reductions to air quality and visibility accompany
blowing dust and potential smoke from any fire starts. Surface winds
ramp up in excess of 35 mph and winds in the 0.5-1 km layer exceed
45 knots by mid to late morning, initiating patchy blowing dust to
areas of blowing dust. By 18Z, 0-2 km lapse rates enter the 9.5-10
C/km range and wind gusts exceed 50 mph, further expanding concern
and coverage of areas of blowing dust. Afternoon high temperatures
climb into the 70s west to upper-80s east. The cold front is
expected to arrive in northwestern portions of our CWA
around/shortly after sunset before moving across the remainder of
the area Sunday night. Winds quickly shift to the west-northwest
with its passage. We'll see slight chance to chance rain confined
to far northwestern counties through midnight. Overnight lows
fall into the 30s to mid-40s.

Going into Monday, the upper trough continues eastward with a low
center exiting northeast through the Dakotas and another low center
on the backside of the trough sliding southeast through New
Mexico/Texas, producing widespread precipitation for portions of the
southern Plains. For us, expecting to remain dry, still somewhat
breezy, and much cooler following cold front passage with afternoon
highs in the 50s. Winds could put us in elevated fire weather
conditions Monday with gusts up to 30 mph, though minimum relative
humidity is expected to be near 20%.

.LONG TERM...(Monday night through Friday)
Issued at 125 AM MDT Sat Oct 22 2022

The upper trough moves East of the High Plains region on Monday
night with the upper flow turning more westerly then south
westerly as the next upper trough deepens over the intermountain
west and Rockies from Tuesday through Wednesday night. Models
remain fairly consistent with the upper trough axis moving across
the High Plains region late Thursday into early Thursday night
with short wave ridging aloft from late in the work week into
early next weekend as the next upper trough begins to deepen over
the West Coast.

Winds relax at the surface on Monday night as high pressure moves
across the area and freezing temperatures return. A weak surface
trough moves across the region on Tuesday with an increase in
winds and dry conditions that could produce a brief period of
elevated to near critical fire weather conditions Tuesday
afternoon. High pressure moves in behind the weak trough and
extends through the Plains on Wednesday. A lee trough begins
deepening along the Front Range Wednesday evening in response to
the approaching upper trough. That surface trough deepens into a
closed low over southeast Colorado that moves into the southern
Plains during the day on Thursday. Thursday night into early
Friday morning there is a slight chance of light rain showers
moving across the forecast area on the back side of the surface
low as the upper trough moves across the region. Dry conditions
return Friday afternoon and into weekend with surface high
pressure and short wave ridging aloft.

High temperatures will remain mainly in the upper 50s to middle
60s from Tuesday through Friday with overnight lows mainly in the
upper 20s to middle 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 506 AM MDT Sat Oct 22 2022

VFR conditions with clear skies will prevail at MCK and GLD
through the 12Z TAF period. Light and variable winds early this
morning will turn to the south southeast around 13kts between
19-00Z before going light again around sunset. Winds turn
southwest between 06-09Z and start to increase with the approach
of a strong storm system. GLD will have southwest winds gusting to
20kts with some LLWS possible after 06Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Sunday morning through Sunday evening
     for KSZ001>004-013>016-027>029-041-042.

CO...Fire Weather Watch from Sunday morning through Sunday evening
     for COZ252>254.

NE...Fire Weather Watch from Sunday morning through Sunday evening
     for NEZ079>081.

&&

SHORT TERM...CC
LONG TERM...LOCKHART
AVIATION...LOCKHART
Hazardous weather outlook, Oct 22, 4:38 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
338 AM MDT Sat Oct 22 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
338 AM MDT Sat Oct 22 2022 /438 AM CDT Sat Oct 22 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Near-critical to critical fire weather conditions exist this
afternoon with relative humidity dropping to near 10%. South-
southwesterly winds could gust up to 25 mph over far western and
southern portions of the forecast area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A Fire Weather Watch remains in effect for the entire area on
Sunday. There is increasing confidence for a high impact weather day
on Sunday with southwesterly winds gusting up to 55 mph, resulting
in critical to extremely critical fire weather conditions and
blowing dust concerns. Blowing dust is likely late Sunday morning
through sunset. Reductions in visibility and air quality are
expected. Winds shift to the northwest with cold front passage
Sunday evening into Sunday night.

Monday and Tuesday afternoons will see a continuation of elevated to
near-critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:52 AM CDTRed Flag WarningGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more35 hr

Nearby

High Wind Watches in Kansas, 2022High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.